IEEE Transactions on Information Theory

Volume 44 Issue 2 • Mar 1998

Filter Results

Displaying Results 1 - 25 of 47
  • An asymptotic analysis of DS/SSMA communication systems with general linear modulation and error control coding

    Publication Year: 1998, Page(s):870 - 881
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (468 KB)

    We investigate direct-sequence spread-spectrum multiple-access (DS/SSMA) communication systems with general linear modulation and error control coding. By the central limit theorem for martingale difference arrays, it is proved that under general conditions, the overall multiple-access interference (MAI) across different symbol intervals tends to a jointly complex Gaussian random vector as both th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Achievable rates for Tomlinson-Harashima precoding

    Publication Year: 1998, Page(s):824 - 831
    Cited by:  Papers (66)  |  Patents (40)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    This article examines Tomlinson-Harashima precoding (1971, 1972) on discrete-time channels having intersymbol interference and additive white Gaussian noise. An exact expression for the maximum achievable information rate of zero-forcing (ZF) THP is derived as a function of the channel impulse response, the input power constraint, and the additive white Gaussian noise variance. Information rate bo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A detection optimal min-max test for transient signals

    Publication Year: 1998, Page(s):866 - 869
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (168 KB)

    Page's (1954) test is optimal for detecting a permanent change in distribution, in the sense that it minimizes the worst case average delay to detection given an average distance between false alarms. When used to detect transient signals, however, it in fact becomes the generalized likelihood ratio test (GLRT). Since a GLRT is in almost all cases ad hoc, Page's test used as such cannot be said to... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The category of linear codes

    Publication Year: 1998, Page(s):612 - 629
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (588 KB)

    Slepian (1960) introduced a structure theory for linear, binary codes and proved that every such code was uniquely the sum of indecomposable codes. He had hoped to produce a canonical form for the generator matrix of an indecomposable code so that he might read off the properties of the code from such a matrix, but such a program proved impossible. We here work over an arbitrary field and define a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic multiuser efficiencies for decision-directed multiuser detectors

    Publication Year: 1998, Page(s):502 - 515
    Cited by:  Papers (19)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (672 KB)

    The asymptotic multiuser efficiencies (AMEs) are derived for various classes of decision-directed multiuser detectors, including multistage detectors, and decision-feedback detectors. Novel classes of soft-decision multistage detectors are proposed and analyzed. Each class is specified in part by a soft-decision nonlinearity, such as a symmetric quantizer or a linear clipper. Closed-form expressio... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Recent results on polyphase sequences

    Publication Year: 1998, Page(s):817 - 824
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB)

    A polyphase sequence of length n+1, A={aj}j=0n, is a sequence of complex numbers, each of unit magnitude. The (unnormalized) aperiodic autocorrelation function of a sequence is denoted by C(τ). Associated with the sequence A, the sequence polynomial fA(z) of degree n and the correlation polynomial gA(z) of degree 2n are defined. For each r... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Typical error pattern recovery of the Hopfield memory under error-tolerant conditions

    Publication Year: 1998, Page(s):861 - 865
    Cited by:  Papers (1)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (220 KB)

    We lower-bound the error-correcting capabilities of the Hopfield (1982) network under error-tolerant conditions, given some distorted version of a fundamental memory with a random (typical) error pattern. Our main result is that for any sufficiently small α, and for any ρ<1/2, a Hopfield memory with n neurons can store αn fundamental memories, such that the following is satisfie... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The information-theoretic capacity of discrete-time queues

    Publication Year: 1998, Page(s):446 - 461
    Cited by:  Papers (50)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (780 KB)

    The information-theoretic capacity of continuous-time queues was analyzed recently by Anantharam and Verdu (see ibid. vol.42, p.4-18, 1996). Along similar lines, we analyze the information-theoretic capacity of two models of discrete-time queues. The first model has single packet arrivals and departures in a time slot and independent packet service times, and is the discrete-time analog of the con... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a new class of codes for identifying vertices in graphs

    Publication Year: 1998, Page(s):599 - 611
    Cited by:  Papers (172)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (636 KB)

    We investigate a new class of codes for the optimal covering of vertices in an undirected graph G such that any vertex in G can be uniquely identified by examining the vertices that cover it. We define a ball of radius t centered on a vertex υ to be the set of vertices in G that are at distance at most t from υ. The vertex υ is then said to cover itself and every other vertex in the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The Poisson multiple-access channel

    Publication Year: 1998, Page(s):488 - 501
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (576 KB)

    The Poisson multiple-access channel (MAC) models many-to-one optical communication through an optical fiber or in free space. For this model we compute the capacity region for the two-user case as a function of the allowed peak power. Focusing on the maximum throughput we generalize our results to the case where the users are subjected to an additional average-power constraint and to the many-user... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Binary pseudorandom sequences of period 2n-1 with ideal autocorrelation

    Publication Year: 1998, Page(s):814 - 817
    Cited by:  Papers (43)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (196 KB)

    In this correspondence, we present five new classes of binary sequences of period 2n-1 with ideal autocorrelation. These sequences, which correspond to new cyclic Hadamard difference sets, were found by extensive computer search. Conjectures on the general construction of these sequences are formulated View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic eigenvalue distribution of block-Toeplitz matrices

    Publication Year: 1998, Page(s):858 - 861
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (152 KB)

    The need for approximating block-Toeplitz with Toeplitz block matrices by means of block-circulant with circulant block matrices with the objective of transforming an inherently ill-posed image deconvolution problem to a well-posed one motivated a surge of papers on the analysis of the quality as well as the speed of convergence of the algorithms that produce such approximants to serve as precondi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decompositions and extremal type II codes over Z4

    Publication Year: 1998, Page(s):800 - 809
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (536 KB)

    In previous work by Huffman and by Yorgov (1983), a decomposition theory of self-dual linear codes C over a finite field Fq was given when C has a permutation automorphism of prime order r relatively prime to q. We extend these results to linear codes over the Galois ring Z4 and apply the theory to Z4-codes of length 24. In particular we obtain 42... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Shannon capacity of M-ary redundant multitrack runlength limited codes

    Publication Year: 1998, Page(s):766 - 774
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (548 KB)

    We consider multiamplitude, multitrack runlength-limited (d, k) constrained channels with and without clock redundancy. We calculate the Shannon capacities of these channels and present some simple 100% efficient codes. To compute capacity a constraint graph equivalent to the usual runlength-limited constraint graph is used. The introduced graph model has the vertex labeling independent of number ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Entropy/length profiles, bounds on the minimal covering of bipartite graphs, and trellis complexity of nonlinear codes

    Publication Year: 1998, Page(s):580 - 598
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (728 KB)

    The trellis representation of nonlinear codes is studied from a new perspective. We introduce the new concept of entropy/length profile (ELP). This profile can be considered as an extension of the dimension/length profile (DLP) to nonlinear codes. This elaboration of the DLP, the entropy/length profiles, appears to be suitable to the analysis of nonlinear codes. Additionally and independently, we ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Limits to consistent on-line forecasting for ergodic time series

    Publication Year: 1998, Page(s):886 - 892
    Cited by:  Papers (31)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    This article concerns problems of time-series forecasting under the weakest of assumptions. Related results are surveyed and are points of departure for the developments here, some of which are new and others are new derivations of previous findings. The contributions in this study are all negative, showing that various plausible prediction problems are unsolvable, or in other cases, are not solva... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some structural properties of convolutional codes over rings

    Publication Year: 1998, Page(s):839 - 845
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (228 KB)

    Convolutional codes over rings have been motivated by phase-modulated signals. Some structural properties of the generator matrices of such codes are presented. Successively stronger notions of the invertibility of generator matrices are studied, and a new condition for a convolutional code over a ring to be systematic is given and shown to be equivalent to a condition given by Massey and Mittelho... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonparametric estimation of transfer functions: rates of convergence and adaptation

    Publication Year: 1998, Page(s):644 - 658
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (868 KB)

    The paper deals with estimating the transfer functions of stable linear time-invariant systems under stochastic assumptions. We adopt a nonparametric minimax approach for measuring the estimation accuracy. The quality of an estimator is measured by its worst case error over a family of transfer functions. The families with polynomially and exponentially decaying impulse response sequences are cons... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Resolvability theory for the multiple-access channel

    Publication Year: 1998, Page(s):472 - 487
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1056 KB)

    We study the randomness needed for approximating the output distribution of a multiple-access channel, where the original input processes are independent of each other. The approximation is achieved by simulating (possibly alternative) input processes at each of the entries, where the sources of randomness available for the simulators are independent of each other, and the simulators do not cooper... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some new extremal self-dual [58,29,10] codes

    Publication Year: 1998, Page(s):813 - 814
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (140 KB)

    The authors discuss extremal self-dual [60,30,12] codes and then go on to present new extremal self dual [58,29,10] codes View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Simplistic universal coding

    Publication Year: 1998, Page(s):778 - 781
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (164 KB)

    A conceptually simple coding method may be described as follows. The source sequence is parsed into fixed-length blocks and a list of these blocks is placed in a dictionary. In the lossless case, the dictionary is transmitted and each successive block is encoded by giving its dictionary location. In the lossy case, the smallest collection of blocks such that every member of the dictionary is withi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Exact recovery of higher order moments

    Publication Year: 1998, Page(s):851 - 858
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    This correspondence addresses the problem of exact recovery of higher order moments of unquantized signals from those of their quantized counterparts, in the context of nonsubtractive dithered quantization. It introduces a new statistical characterization of the dithered quantizer in the form of a pth-order moment-sense input/ouput function hp (x). A class of signals for which the solut... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Blind multiuser detection: a subspace approach

    Publication Year: 1998, Page(s):677 - 690
    Cited by:  Papers (558)  |  Patents (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (744 KB)

    A new multiuser detection scheme based on signal subspace estimation is proposed. It is shown that under this scheme, both the decorrelating detector and the linear minimum-mean-square-error (MMSE) detector can be obtained blindly, i.e., they can be estimated from the received signal with the prior knowledge of only the signature waveform and timing of the user of interest. The consistency and asy... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Redundancy of the Lempel-Ziv string matching code

    Publication Year: 1998, Page(s):787 - 791
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    For any given source output string from a unifilar, Markov source, we bound from above the amount by which the number of binary digits used by two variants of LZ'77 to encode the string exceeds its self-information as a function of its length and self-information View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The Reed-Muller code R(r,m) is not Z4-linear for 3⩽r⩽m-2

    Publication Year: 1998, Page(s):798 - 799
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (104 KB)

    After a discussion of automorphisms of Reed-Muller codes the authors show that the Reed-Muller code R(r,m) is not Z4 -linear for 3⩽r⩽m-2, proving a conjecture by Hammons, Kumar, Calderbank, Sloane, and Sole (1994) View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering